giving narcan, thiamine and D50

  1. I have a question that maybe someone can answer for me.
    The situation: 65yo Fe goes down at local camp grounds- brought in by EMS- coding the whole way- had initial few heartbeats at scene then asystole. In ER, pt not responding at all.....Pt is diabetic...did accucheck with BS in 200's. ER DOC orders IV Narcan 1 amp, thiamine 1 amp and D50 1 amp in that order. Narcan given....looking for thiamine in ER...all out from busy weekend...put in call for med to supervisor to get....in meantime D50 given.....no changes whole time...(thiamine shows up 20 min after code stopped) ER DOC informed but not listening until after he calls the code to a stop. Now he is upset that the D50 was given but the thiamine wasn't....explained to him that I donot have the powers to make meds suddenly appear when they are not present in the department....he is telling me that I could have caused great harm to this patient....I ask him what could be worse than death? I understand why we give it in unresponsive patients- looking for possible causes and to reverse it if possible ( narcotics, alcohol problems and hypoglycemia ). But...now for the question....What is so special about the order? That seemed to be what he was so upset about at the time.
    •  
  2. 8 Comments

  3. by   cmggriff
    ALISHAJO,
    Beats me why the order. But I would have to agree that it is difficult to do great harm to a dead person. You might want to point out to the Doc that there is no documented case of a patient entering the hospital in asystole and leaving in any other rhythm. Gary
  4. by   kaycee
    I have never had a Doc order those meds in a cardiac arrest in 26yrs. Makes no sense to me. Agree with cmggriff, have never seen anyone come in with asystole and recover. Sounds like the Doc was frustrated and blamed you the nurse. What else is new.
    Lynne
  5. by   canoehead
    I wasn't aware that thiamine was appropriate in an emergent situation, we give it to all our alcoholics but always thought of it in the same line as a multivit. Why would it be given in the ER?
  6. by   debbyed
    Now that you bring this up, One of our newer Doc's ordered thiamine in a no win code situation. We always have it in the ER ( we make enough Banana bags), so it was given like any other drug. I meant to research his rationale but as ER's go never got a chance. Be interested in any answers.
  7. by   connieg
    "Sugar" given before thiamine can precipitate Korsakoff's/Wernicke's encephalopathy (potentially fatal) in alcoholics. (Sources: Merck Manual and being old)
  8. by   CEN35
    i was just gonna say "korsakoff's/wernicke's encephalopathy"........
    thiamine is a neccesity for the brain to metabolize glucose, because it is a co-enzyme. in people who drink, or are chronic alcoholics, they can excrete an use up their supply of thiamine. in this case the added sugar makes the potential situation worse (even though the pt coded)....the possibility is this could have been the cause of the arrest. it's rare.....but a possibility.


    me
  9. by   canoehead
    Thanks guys, I knew someone out there would know!
  10. by   ALISHAJO
    THANKS FOR ALL THE INFO! I really appreciate the replies.
    Just curious......Has anyone seen an actual
    Wernicke-Korsakoff's patient? How did they present?
    Thanks....Lish

close
giving narcan, thiamine and D50